International Overdose Awareness Day is the world’s largest annual campaign to end overdose deaths.

31st August is a day to remember those who have died, or have a permanent injury or illness as a result of a drug overdose.

It is also a day to acknowledge the grief of family and friends left behind, and to spread the message that overdose death is preventable.

What is a drug overdose?

A drug overdose can be accidental, or deliberate. They happen when someone takes more than the recommended dose of a drug, or more than their body has developed a tolerance for. Some people can be more sensitive to certain drugs, or have a lower tolerance than others.

Heart failure, liver failure, or respiratory failure can all be caused by a drug overdose.

According to a study published by the European Union’s drugs agency, drug-induced deaths in Ireland are three times higher than the European average.

Which drugs are most likely to cause an overdose?

Overdoses tend to be more commonly associated with depressants, such as opiates, barbiturates, and solvents. These types of drugs are particularly dangerous when used with other depressant substances, such as tranquilisers or alcohol.

Although still a possibility, stimulant-related overdose deaths are less common.

What are the symptoms of a drug overdose?

The symptoms of a drug overdose vary widely, depending on the type of drugs taken. However, some of the more noticeable symptoms include:

  • Abnormal breathing
  • Slow or fast pulse rate
  • Slurred speech
  • Lack of coordination
  • Low or high body temperature
  • Very small or enlarged pupils
  • Heavy sweating
  • Drowsiness
  • Delusions and/or hallucinations
  • Unconsciousness which can lead to a coma

AlphaBiolabs provide a choice of legal drug testing services to family law professionals and local authorities across Ireland. We also provide workplace drug testing services.

For more information, call 01 402 9466 to speak to one of our Customer Services team. You can also email info@alphabiolabs.ie and one of the team will be in touch.